Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 430, NWS Shreveport, LA

July 16, 2023Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 16, 2023, 3:31 PM CDT for Columbia County, Union County, Arkansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2023, 3:31 PM CDT (20:31 UTC)
Expired
Jul 16, 2023, 4:30 PM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, AR, Union County, AR

The radar

The Shreveport radar (KSHV), 153 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:55 PM CDTTSTM WND DMG3 Ssw El Dorado, ARMultiple trees and power lines were downed across Union County.
Jul 16, 4:05 PM CDTTSTM WND DMGEl Dorado, ARRoof damage and trees down in the El Dorado, AR area.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:32 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2900 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS54 KSHV 162031
SVRSHV
ARC027-139-162130-
/O.NEW.KSHV.SV.W.0430.230716T2031Z-230716T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
331 PM CDT Sun Jul 16 2023

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Union County in south central Arkansas...
  Northeastern Columbia County in southwestern Arkansas...

* Until 430 PM CDT.

* At 331 PM CDT, severe thunderstorms were located along a line
  extending from near Bluff City to near Mount Holly to 7 miles west
  of Junction City, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  El Dorado, Norphlet, Huttig, Junction City, Strong, Calion, Mount
  Holly, Wesson, Village, Lisbon, Urbana, Lawson, Lapile, Felsenthal,
  Newell, New London, Pigeon Hill, Kenova, Medlock and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3302 9290 3343 9318 3345 9312 3338 9312
      3336 9266 3337 9259 3336 9254 3332 9252
      3332 9246 3327 9244 3330 9236 3326 9232
      3328 9230 3325 9223 3321 9222 3321 9218
      3316 9217 3316 9211 3309 9213 3301 9207
TIME...MOT...LOC 2031Z 270DEG 35KT 3369 9318 3336 9298 3303 9284 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16
1 follow-up statement
648 
WWUS54 KSHV 162111
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
411 PM CDT Sun Jul 16 2023

ARC027-162120-
/O.CAN.KSHV.SV.W.0430.000000T0000Z-230716T2130Z/
Columbia AR-
411 PM CDT Sun Jul 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLUMBIA COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Arkansas.

LAT...LON 3302 9262 3337 9291 3336 9266 3337 9259
      3336 9254 3332 9252 3332 9246 3327 9244
      3330 9236 3326 9232 3328 9230 3325 9223
      3321 9222 3321 9218 3316 9217 3316 9211
      3309 9213 3301 9207
TIME...MOT...LOC 2110Z 270DEG 35KT 3369 9274 3336 9255 3303 9241 

$$

ARC139-162130-
/O.CON.KSHV.SV.W.0430.000000T0000Z-230716T2130Z/
Union AR-
411 PM CDT Sun Jul 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR UNION COUNTY...

At 410 PM CDT, severe thunderstorms were located along a line
extending from near Highland Industrial Park to near Calion to 6
miles southwest of Strong, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
El Dorado, Norphlet, Huttig, Strong, Calion, Urbana, Lawson, Lapile,
Felsenthal, New London, Aurelle, Pigeon Hill, Hillsboro, Lockhart,
Kenova and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3302 9262 3337 9291 3336 9266 3337 9259
      3336 9254 3332 9252 3332 9246 3327 9244
      3330 9236 3326 9232 3328 9230 3325 9223
      3321 9222 3321 9218 3316 9217 3316 9211
      3309 9213 3301 9207
TIME...MOT...LOC 2110Z 270DEG 35KT 3369 9274 3336 9255 3303 9241 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:21 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 16, 3:21 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
321 PM CDT Sun Jul 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday Night)
Issued at 257 PM CDT Sun Jul 16 2023

It's been a busy afternoon dealing with a loosely organized
thunderstorm complex advancing east down a wide corridor along and
north of I-20 and putting down pockets of damaging winds.
Scattered thunderstorms are also popping up around the periphery
of the complex with high instability and some dry air aloft
raising the potential for microbursts and downbursts. This
activity should be clearing our region this evening with late
night convection a very low probability. Temperatures are already
cooling off a good deal in the wake of the thunderstorm complex
moving through and temperatures, generally, tonight should be some
of the coolest we've seen in many areas in a while (although still
we are only talking about lows ranging from 70 to 76). Some
pockets of shallow late night fog and/or low clouds are possible
as well, especially in the locations which received (or will
receive) a lot of rain today.

Tomorrow the stalled and weak boundary across the region which was
a focus for the thunderstorm complex today will be lifting to the
north. Guidance still suggests the moisture and instability
pooling up near this boundary could get some isolated to scattered
daytime showers and storms going over northern and eastern zones,
but to the southwest of there there the building upper ridge will
have far more influence. This ridge influence in at least
southwestern zones will likely necessitate another Heat Advisory
being needed there, although we will defer issuance of another
Heat Advisory to the overnight shift because there is uncertainty
of how much of the area will meet this criteria tomorrow. Also
there are some indications in southwestern zones of increased
mixing out of low level moisture in the afternoon as southwest
winds kick in. This increased mixing will likely eventually happen
as the week goes on, but whether or not it will show itself
tomorrow will also come into the decision tonight on what heat
products are needed where. /50/

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 257 PM CDT Sun Jul 16 2023

Dangerous heat will continue through the week across the Four State
Region before relief begins to arrive by next weekend. Upper-level
ridging will obviously play a major role in the spatiotemporal
magnitude of both heat and precipitation this week due to its
evolution in shape and position, starting roughly centered over the
Southern Rocky Mountains and Southwest Borderlands. By Thursday,
that ridge shape will have expanded eastward--across Texas towards
the Mississippi River Valley--into a more elongated orientation that
ultimately inhibits precipitation and keeps temperature maximums in
the upper 90s/lower 100s. Heat hazard products are likely in this
time frame, but regardless of exactly where and when, you should pay
extra attention to the cumulative amount of heat stress that is
possible through multiple days (as well as dusk hours). Adequate
precautions are encouraged to be taken against the elevated
potential for heat illnesses. This includes (and is not limited to)
altering outdoor plans, taking frequent breaks if you must be
outside, checking the backseat of your vehicle, and knowing the
signs and symptoms of heat exhaustion and heat stroke.

Medium-range guidance suggests that the elongated ridge orientation
begins to break down by Friday, flattening out before retrograding
back into the Southern Rocky Mountains. This opens the door for
northwesterly flow to return and subsequently increased chances of
precipitation by the weekend. Long-range guidance suggests the
possibility of a frontal boundary approaching the area by that time,
further boosting precipitation chances across more of the region
while moderating temperature maximums into the low-to-mid 90s for
some heat relief. /16/

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sun Jul 16 2023

A developing thunderstorm cluster presently coming into the
Arklatex will impact most TAF sites (except probably not LFK)
through the afternoon. TXK/SHV sites will probably be impacted
most significantly with 40+ mph wind gusts possible, as well as
significant lightning and torrential downpours. Other sites will
have potential for showers and storms, although a significant
impact at those airports is more questionable. At least brief
MVFR conditions due to visibilities and ceilings are possible at
sites getting a thunderstorm. Expect activity to be transitioning
clear of the area from west to east from later this afternoon
through early this evening with mostly quiet and partly cloudy
conditions anticipated for most of the overnight. We cannot rule
out the potential for patchy category restrictions around daybreak
tomorrow at locations which received a lot of rainfall today, but
potential is not very high at this point. Tomorrow expect partly
cloudy skies with southwest winds building in. Potential for
storms tomorrow will be less and mainly confined to ELD and MLU.
/50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  97  78 100 /  10  10   0   0
MLU  73  96  76  99 /  30  40  10   0
DEQ  72  95  74  98 /  10  20   0   0
TXK  74  96  78 100 /  10  20   0   0
ELD  71  93  74  97 /  20  30   0   0
TYR  76 100  79 102 /  10  10   0   0
GGG  75  98  78 101 /  10  10   0   0
LFK  76 101  77 102 /  10  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ126-137-138-
     150>153-165>167.

&&

SHORT TERM...50
LONG TERM....16
AVIATION...50
Hazardous weather outlook, Jul 16, 11:15 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1115 AM CDT Sun Jul 16 2023

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136-149-
171615-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Smith-Cherokee-
1115 AM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

A marginal risk of severe thunderstorms is in effect for the entire
region, with damaging winds being the primary severe weather threat.
Locally heavy rainfall is also possible with slower moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Upper-level ridging really sets in by Monday, with extended heat
headlines likely into next weekend. Most of the region will reach at
least Heat Advisory criteria, with Excessive Heat warnings possible.
Thunderstorm chances will also return into next weekend as upper-
level ridging begins to break down.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ001>006-010>014-017>022-TXZ126-137-138-150>153-165>167-171615-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Marion-Gregg-Harrison-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
1115 AM CDT Sun Jul 16 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

The existing Heat Advisory has been expanded, with it remaining in
effect until 7PM Sunday. Afternoon heat index values should range
between 105 to 109 degrees. Elsewhere, a marginal risk of severe
thunderstorms is in effect for the entire region, with damaging winds
being the primary severe weather threat. Locally heavy rainfall is
also possible with slower moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Upper-level ridging really sets in by Monday, with extended heat
headlines likely into next weekend. Most of the region will reach at
least Heat Advisory criteria, with Excessive Heat warnings possible.
Thunderstorm chances will also return into next weekend as upper-
level ridging begins to break down.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

16

In the hours before

Local storm report, Jul 16, 2:14 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
214 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     3 ESE Shreveport        32.46N 93.76W
07/16/2023  E60 MPH          Caddo              LA   Amateur Radio

&&

AS
Local storm report, Jul 16, 2:24 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
224 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Dmg     1 NE Hooks              33.48N 94.28W
07/16/2023                   Bowie              TX   911 Call Center

            trees and power lines down county wide.

&&

AS
Local storm report, Jul 16, 2:27 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
227 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     Tstm Wnd Dmg     Linden                  33.01N 94.36W
07/16/2023                   Cass               TX   911 Call Center

            trees and power lines down county wide.

&&

AS
Local storm report, Jul 16, 2:37 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
237 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Tstm Wnd Dmg     10 S Fouke              33.11N 93.90W
07/16/2023                   Miller             AR   Emergency Mngr

            trees and power lines down across southern
            Miller County.

&&

AS
Local storm report, Jul 16, 2:44 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
244 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Tstm Wnd Dmg     1 S Gilmer              32.71N 94.94W
07/16/2023                   Upshur             TX   Public

            Shingles blown off.

0155 PM     Tstm Wnd Dmg     6 E Gilmer              32.71N 94.84W
07/16/2023                   Upshur             TX   Public

            Power poles snapped

0229 PM     Tstm Wnd Dmg     4 S Benton              32.64N 93.74W
07/16/2023                   Bossier            LA   Public

            Trees snapped
            Power poles broken.

0237 PM     Tstm Wnd Dmg     6 E Benton              32.68N 93.64W
07/16/2023                   Bossier            LA   Public

            Shingles blown off.

&&
Local storm report, Jul 16, 2:46 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
246 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Tstm Wnd Gst     1 NE Barksdale Air Forc 32.51N 93.67W
07/16/2023  U60 MPH          Bossier            LA   ASOS

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:34 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier56 min
Jul 16, 1:09 PM CDTSevere Thunderstorm WarningSHVLittle River, Miller, Sevier66 min
Jul 16, 1:49 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 2 more56 min
Jul 16, 2:44 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Howard, Lafayette, Nevada, Union61 min
Jul 16, 3:41 PM CDTSpecial Weather StatementSHVNevada49 min
Jul 16, 4:24 PM CDTSpecial Weather StatementSHVUnion66 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.